Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 694, NWS Norman, OK

July 31, 2016Hughes County, Pontotoc County, Seminole County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 31, 2016, 4:04 PM CDT for Hughes County, Pontotoc County, Seminole County, Oklahoma. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2016, 4:04 PM CDT (21:04 UTC)
Expired
Jul 31, 2016, 4:45 PM CDT
In force
41 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hughes County, OK, Pontotoc County, OK, Seminole County, OK

The radar

The Norman radar (KTLX), 85 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1036 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1036 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1598 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

952 
WUUS54 KOUN 312104
SVROUN
OKC063-123-133-312145-
/O.NEW.KOUN.SV.W.0694.160731T2104Z-160731T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
404 PM CDT SUN JUL 31 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SEMINOLE COUNTY IN EAST CENTRAL OKLAHOMA...
  NORTHEASTERN PONTOTOC COUNTY IN EAST CENTRAL OKLAHOMA...
  SOUTHWESTERN HUGHES COUNTY IN SOUTHEASTERN OKLAHOMA...

* UNTIL 445 PM CDT

* AT 404 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FRANCIS...
  MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ADA...BYNG...ALLEN...FRANCIS...SASAKWA...ATWOOD AND SPAULDING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3472 9655 3483 9672 3512 9656 3496 9627
TIME...MOT...LOC 2104Z 211DEG 12KT 3485 9658 

HAIL...1.00IN
WIND...60MPH
 
$$

11
2 follow-up statements
163 
WWUS54 KOUN 312124
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
424 PM CDT SUN JUL 31 2016

OKC063-123-133-312145-
/O.CON.KOUN.SV.W.0694.000000T0000Z-160731T2145Z/
SEMINOLE OK-PONTOTOC OK-HUGHES OK-
424 PM CDT SUN JUL 31 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN SEMINOLE...NORTHEASTERN PONTOTOC AND SOUTHWESTERN
HUGHES COUNTIES...

AT 423 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FRANCIS...AND
WAS DRIFTING SLOWLY NORTHEAST.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ADA...BYNG...ALLEN...FRANCIS...SASAKWA...ATWOOD AND SPAULDING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3472 9655 3483 9672 3512 9656 3496 9627
TIME...MOT...LOC 2123Z 217DEG 3KT 3484 9659 

HAIL...1.00IN
WIND...60MPH
 
$$

11
574 
WWUS54 KOUN 312139
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
439 PM CDT SUN JUL 31 2016

OKC063-123-133-312149-
/O.EXP.KOUN.SV.W.0694.000000T0000Z-160731T2145Z/
SEMINOLE OK-PONTOTOC OK-HUGHES OK-
439 PM CDT SUN JUL 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEMINOLE...
NORTHEASTERN PONTOTOC AND SOUTHWESTERN HUGHES COUNTIES WILL EXPIRE AT
445 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3472 9655 3483 9672 3512 9656 3496 9627
TIME...MOT...LOC 2138Z 211DEG 12KT 3484 9659 

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:42 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 31, 1:42 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Norman OK
142 PM CDT SUN JUL 31 2016

.DISCUSSION...
Scattered thunderstorms are expected in the very hot and humid
airmass over southern Oklahoma this afternoon in the wake of the
weak upper wave passing to the east. This should end by sunset and
start a week of lower rain chances and increasing heat. the upper
ridge is expected to build again from the southeast into Oklahoma.
One weak mid-level wave is expected to pass on the upper high's
northwest zone later Monday or early Tuesday and bring a chance
for storms in the northwest corner of Oklahoma. Beyond that, the
week looks very hot but not quite as humid as last week. The next
good chance for rain and thunderstorms comes late next week and
into the weekend with the approach of a front from Kansas and
slightly more southwesterly flow over northern Oklahoma.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  75  96  74  98 /  20  10   0  10
Hobart OK         76  99  75  99 /  10  10   0   0
Wichita Falls TX  76 100  75 100 /  20  10   0   0
Gage OK           74  98  73  98 /  10  10  20  10
Ponca City OK     76  97  76  98 /  10  10   0  10
Durant OK         76  98  74  99 /  30   0   0   0

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

25/09
Hazardous weather outlook, Jul 31, 11:32 AM CDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1132 AM CDT SUN JUL 31 2016

OKZ004>048-050>052-TXZ083>090-011645-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1132 AM CDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS PORTIONS OF SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS THIS
AFTERNOON... WITH THE HIGHEST CHANCES IN SOUTHEAST OKLAHOMA. GUSTY
WINDS... HEAVY RAINFALL... AND FREQUENT LIGHTNING WILL BE THE
MAIN IMPACTS. NO SEVERE WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

.THUNDERSTORMS...
ISOLATED STORMS MAY OCCUR MOST DAYS DURING THE UPCOMING WEEK ACROSS
NORTHWEST OKLAHOMA. THE PROBABILITY OF SEVERE WEATHER IS LOW.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

30

In the hours before

Special weather statement, Jul 31, 1:36 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
136 PM CDT SUN JUL 31 2016

OKZ040-311845-
GARVIN OK-
136 PM CDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GARVIN COUNTY UNTIL
145 PM CDT...

AT 129 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
PAULS VALLEY...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3466 9709 3471 9718 3482 9712 3475 9698
TIME...MOT...LOC 1829Z 216DEG 16KT 3475 9710

MAXWELL
Special weather statement, Jul 31, 1:46 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
146 PM CDT SUN JUL 31 2016

OKZ040-311915-
GARVIN OK-
146 PM CDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GARVIN COUNTY UNTIL
215 PM CDT...

AT 144 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF WYNNEWOOD... MOVING NORTHEAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3469 9697 3464 9713 3468 9722 3484 9710
      3481 9695
TIME...MOT...LOC 1844Z 229DEG 6KT 3469 9712

MAXWELL
Special weather statement, Jul 31, 2:17 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
217 PM CDT SUN JUL 31 2016

OKZ040-311930-
GARVIN OK-
217 PM CDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GARVIN COUNTY UNTIL
230 PM CDT...

AT 214 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF WYNNEWOOD...MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3464 9709 3464 9711 3471 9721 3486 9706
      3486 9705 3482 9694 3471 9693
TIME...MOT...LOC 1914Z 229DEG 12KT 3469 9709

MAXWELL
Special weather statement, Jul 31, 3:25 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CDT SUN JUL 31 2016

OKZ031-032-042-312100-
PONTOTOC OK-HUGHES OK-SEMINOLE OK-
325 PM CDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PONTOTOC...HUGHES
AND SOUTHEASTERN SEMINOLE COUNTIES UNTIL 400 PM CDT...

AT 324 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
ATWOOD...MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3480 9645 3490 9657 3520 9631 3501 9609
      3500 9609
TIME...MOT...LOC 2024Z 225DEG 14KT 3496 9639

MAXWELL
Special weather statement, Jul 31, 3:57 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
357 PM CDT SUN JUL 31 2016

OKZ031-032-042-312130-
PONTOTOC OK-HUGHES OK-SEMINOLE OK-
357 PM CDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PONTOTOC...
SOUTHWESTERN HUGHES AND SOUTHEASTERN SEMINOLE COUNTIES UNTIL 430 PM
CDT...

AT 356 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
FRANCIS...MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3472 9660 3481 9674 3510 9656 3494 9629
TIME...MOT...LOC 2056Z 215DEG 14KT 3485 9658

MAXWELL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:01 PM CDTSpecial Weather StatementOUNHughes29 min
Jul 30, 7:21 PM CDTAreal Flood AdvisoryOUNGarvin, Murray114 min
Jul 30, 7:28 PM CDTSpecial Weather StatementOUNPottawatomie32 min
Jul 30, 7:51 PM CDTSpecial Weather StatementOUNPottawatomie24 min
Jul 31, 1:36 PM CDTSpecial Weather StatementOUNGarvin9 min
Jul 31, 1:46 PM CDTSpecial Weather StatementOUNGarvin29 min
Jul 31, 2:17 PM CDTSpecial Weather StatementOUNGarvin13 min
Jul 31, 3:25 PM CDTSpecial Weather StatementOUNHughes35 min
Jul 31, 3:57 PM CDTSpecial Weather StatementOUNPontotoc33 min
Jul 31, 4:38 PM CDTAreal Flood AdvisoryOUNPontotoc112 min
Jul 31, 4:42 PM CDTSpecial Weather StatementOUNPontotoc33 min
Jul 31, 5:13 PM CDTSpecial Weather StatementOUNGarvin32 min
Jul 31, 5:23 PM CDTSpecial Weather StatementOUNMcClain37 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.